Kentucky, 2013

Winter Weather in Kentucky, February 2 to 3, 2013

February 2 to 3, 2013 · NWS JKL · 6 events in 6 counties and zones

A clipper system brought another round of accumulating snowfall to eastern Kentucky beginning during the morning of February 2nd and continuing into the overnight and early morning hours of February 3rd. Snowfall amounts ranged from less than an inch over the Cumberland valley of southeast Kentucky up to 2 to 4 inches in a stripe along the Mountain Parkway into far eastern Kentucky.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A clipper system brought another round of accumulating snowfall to eastern Kentucky beginning during the morning of February 2nd and continuing into the overnight and early morning hours of February 3rd. Snowfall amounts ranged from less than an inch over the Cumberland valley of southeast Kentucky up to 2 to 4 inches in a stripe along the Mountain Parkway into far eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 2, 3:35 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 2, 3:35 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
335 AM EST SAT FEB 2 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 335 AM EST SAT FEB 2 2013

07Z SFC ANALYSIS SHOWS THAT FADING HIGH PRESSURE HAS MOVED OFF TO
THE EAST OF KENTUCKY WITH A FAIRLY WEAK AREA OF LOW PRESSURE MOVING
OUT OF THE PLAINS. FROM THIS...A DEVELOPING WARM FRONT IS KICKING
OFF SOME SNOW SHOWERS THROUGH SOUTHERN INDIANA AND POSSIBLY INTO
PARTS OF CENTRAL KENTUCKY...AS FLURRIES. THIS AREA OF SNOW WILL MOVE
INTO EAST KENTUCKY LATER TODAY...POTENTIALLY BEGINNING IN OUR WESTERN
COUNTIES JUST BEFORE DAWN. THE EARLIER CLEAR SKIES HAVE GIVEN WAY TO
A THICKENING DECK OF HIGH AND MID LEVEL CLOUDS THROUGHOUT THE AREA.
DURING THE EVENING...THE SNOW COVERED GROUND HELPED MANY LOCATIONS
TAKE ADVANTAGE OF THE CLEAR SKIES AND RADIATE DOWN TO LOWS INTO THE
SINGLE DIGITS TO THE NORTH...GENERALLY ALONG AND NORTH OF INTERSTATE
64...AND INTO THE TEENS ACROSS THE FAR SOUTH. NOW...THOUGH...THE
CLOUDS AND A STIRRING OF THE WINDS ARE CAUSING THE TEMPERATURES TO
CLIMB BACK UP TOWARD 20 DEGREES IN THE NORTH AND MID 20S IN THE SOUTH
BY DAWN. DEWPOINTS ARE LIKEWISE STARTING TO SLOWLY TICK UP THROUGH
THE AREA.

THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT WITH THE UPPER TROUGH
REJUVENATING ITSELF OVER THE OHIO VALLEY THANKS TO A SHOT OF
UNCONSOLIDATED SHORTWAVE ENERGY SPREADING EAST FROM THE PLAINS. THIS
ENERGY WILL LOWER HEIGHTS A NOTCH OVER KENTUCKY AS THE DISTURBANCES
RIPPLE PAST DURING THE DAY SATURDAY ON THEIR WAY TO DEEPENING THE
TROUGH MORE SUBSTANTIAL JUST EAST OF THE APPALACHIANS...LATER
SUNDAY. THERE IS MINOR TIMING AND STRENGTH DIFFERENCES WITH THESE
ENERGY PACKETS AMONG THE MODELS BUT THE CONSENSUS IS OF USE HERE.
ACCORDINGLY...HAVE FOLLOWED MAINLY A BLEND OF THE GFS...NAM12 AND
ECMWF. THE UNCOORDINATED NATURE OF THE MID LEVEL WAVES PASSING
OVERHEAD THROUGH THE WEEKEND WILL NOT YIELD THE KIND OF DYNAMICS THAT
WE SAW WITH THE PASSAGE OF THE ARCTIC FRONT ON THURSDAY NIGHT...
THOUGH THEIR DURATION MAY END UP PRODUCING SIMILAR NET RESULTS IN THE
FORM OF ANOTHER LAYER OF SNOW.

SENSIBLE WEATHER WILL FEATURE SNOW SHOWERS MOVING INTO EAST KENTUCKY
FROM NORTHWEST TO SOUTHEAST LATER THIS MORNING WITH ACCUMULATIONS A
GOOD BET...PARTICULARLY NORTH OF THE HAL ROGERS PARKWAY. THIS SNOW
WILL BE FIGHTING A THE DAYTIME INSOLATION AND TEMPERATURES RISING...
SO AMOUNTS WILL BE LIMITED BY THIS TO A CERTAIN DEGREE. HOWEVER...BRIEF
PERIODS OF MODERATE TO HEAVY BURSTS WILL CONTRIBUTE TO THE OVERALL
TOTALS THROUGH THE DAY. GENERALLY ONE TO TWO INCHES OF SNOW IS
EXPECTED THROUGH THE NORTHERN TWO THIRDS OF THE CWA TODAY AND UP TO A
INCH IN THE SOUTH. SOME WEAK UPSLOPE AND A LINGERING OF THE MOISTURE
OVER EAST KENTUCKY THROUGH THE NIGHT WILL KEEP THE SNOW SHOWERS GOING
FOR MOST OF THE AREA...THOUGH THE BEST ACCUMULATIONS FOR THE LATTER
PART OF THE EVENT WILL BE FOUND IN THE HIGHER TERRAIN OF FAR EASTERN
KENTUCKY. WHERE ANOTHER INCH OR TWO COULD FALL BY MID MORNING SUNDAY.
BANDING WILL LIKELY CONTRIBUTE TO THE VARIABILITY OF THE SNOW COVER
THROUGH THE AREA WITH THIS EVENT. IN THE SOUTH...GENERALLY ALONG AND
BELOW THE HAL ROGERS PARKWAY...WARMER TEMPERATURES FROM MIDDAY
THROUGH THE AFTERNOON WILL PROBABLY BE ENOUGH TO ALLOW SOME RAIN TO
MIX WITH THE SNOW SHOWERS FOR A TIME AND ALSO CUT INTO TOTALS. THE
SNOW WILL TAPER OFF FROM SOUTHWEST TO EAST WITH TIME THROUGH THE LATE
NIGHT HOURS AND INTO THE MORNING ON SUNDAY. FRESH SNOW AND GENERALLY
CLOUDY SKIES WILL KEEP TEMPERATURES ON THE CHILLY SIDE SUNDAY...AS
WELL...THOUGH NOWHERE AS COLD AS THEY WERE ON FRIDAY.

THE SNOW ADVISORIES CURRENTLY IN EFFECT WILL BE KEPT STRUCTURED IN
THE SAME WAY WITH TIMING LEFT INTACT. HOWEVER...SOME AMOUNTS AND
DESCRIPTION OF THE CORE EVENT WILL BE ADJUSTED IN THE TEXT PRODUCTS
THAT ARE ASSOCIATED WITH THESE ADVISORIES. LOOK FOR THESE TO BE
UPDATED SHORTLY AFTER ZONE ISSUANCE.

FOR TEMPERATURES...FAVORED THE COLDER VALUES FROM THE RAW MODEL
FIELDS RATHER THAN THE MOS GUIDANCE. ALSO...FOLLOWED A DIURNAL
TEMPERATURE PATTERN FROM THE NAM12 THROUGH THE WEEKEND WITH ONLY
MINOR ELEVATIONAL DIFFERENCES. AS FOR POPS...ENDED UP ON THE HIGH
SIDE OF GUIDANCE...BUT ESPECIALLY ABOVE THE MET THROUGH THE SHORT
TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 AM EST SAT FEB 2 2013

LONG RANGE PROGS INDICATE THE PATTERN OVER NORTH AMERICA WILL TAKE
ON A ZONAL FLOW NEXT WEEK RESULTING IN AN OVERALL WARMING TREND
TOWARD NORMAL TEMPERATURES FOR OUR REGION. QUICK MOVING WEAK SYSTEMS
WILL SKIRT BY THE REGION KEEPING A CHANCE OF LIGHT RAIN AND/OR SNOW
IN THE FORECAST FROM TIME TO TIME.

THE FIRST SYSTEM WILL TAKE AIM ON OUR REGION LATE MONDAY INTO MONDAY
NIGHT. THIS SYSTEM WILL NOT HAVE A LOT OF MOISTURE TO WORK WITH...
BUT IT WILL BE ACCOMPANIED BY A FAIRLY STRONG LOW LEVEL JET WITH
FAVORABLE UPPER LEVEL JET DYNAMICS AS WELL...SO BUMPED POPS UP FROM
PREVIOUS FORECAST AND MODEL CONSENSUS EXPECTING A QUICK SHOT OF
PRECIP. PTYPE SHOULD BE A MIX OF RAIN AND SNOW...WITH MORE SNOW TO
THE NORTH...AND I COULD SEE SOME LIGHT ACCUMULATIONS NORTH AND EAST
OF JKL. THIS SYSTEM WILL EXIT TO OUR EAST ON TUESDAY...WITH A FEW
LINGERING RAIN/SNOW SHOWERS POSSIBLE IN THE FAR EAST. A WEAKER
SYSTEM THEN TRACKS JUST TO OUR NORTH ON TUESDAY NIGHT PERHAPS
WRINGING OUT A RAIN OR SNOW SHOWER AS IT PASSES.

A DRY PERIOD IS FORECAST WEDNESDAY AND THURSDAY WITH TEMPERATURES
MODERATING INTO THE UPPER 40S TO LOW 50S BY THURSDAY. ANOTHER SYSTEM
IS THEN PROGGED TO TRACK QUICKLY ACROSS THE REGION THURSDAY NIGHT
INTO FRIDAY MORNING AND WILL CONTINUE LOW CHANCE POPS WITH THIS
SYSTEM...INDICATING MAINLY RAIN AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 130 AM EST SAT FEB 2 2013

STILL EXPECT VFR CONDITIONS TO HOLD ON FOR THE TAF SITES THROUGH
12Z...AS CIGS GRADUALLY LOWER WITH TIME THROUGH THE NIGHT. LIGHT SNOW
WILL BREAK OUT ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST SATURDAY
MORNING...WITH DETERIORATING CONDITIONS. IFR CONDITIONS...
OCCASIONALLY LIFR...WILL DOMINATE THROUGH SATURDAY EVENING. LIGHT
WINDS WILL PICK UP OUT OF THE SOUTH AND SOUTHWEST AT GENERALLY 5 TO
10 KTS BY SATURDAY MORNING. EXPECT THE WINDS TO SWITCH TO THE WEST
DURING SATURDAY EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 7 AM EST
SUNDAY FOR KYZ044-050>052-058>060-068-069-079-083.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY FOR KYZ080-084>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM....ABE
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Feb 2, 4:50 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EST SAT FEB 2 2013

KYZ044-050>052-058>060-069-031300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE
450 AM EST SAT FEB 2 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL OCCUR TODAY AND TONIGHT WITH 2 TO 3 INCHES OF EVENT TOTAL
ACCUMULATION EXPECTED. SEE OUR WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL BE POSSIBLE SUNDAY MORNING.

THERE IS A CHANCE OF SNOW MONDAY AFTERNOON THROUGH TUESDAY NIGHT.
SNOW MAY THEN MIX WITH RAIN LATE THURSDAY NIGHT AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS THIS WEEKEND.

KYZ087-088-104-106>120-031300-
BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
450 AM EST SAT FEB 2 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW TODAY AND TONIGHT IS EXPECTED TO PRODUCE 2 TO 5 INCHES OF EVENT
TOTAL ACCUMULATION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ABOVE 2500
FEET...THOUGH SOME DEEPER VALLEY LOCATIONS MAY PICK UP LESS. SEE OUR
WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL BE POSSIBLE ON SUNDAY.

THERE IS A CHANCE OF SNOW MONDAY AFTERNOON THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS THIS WEEKEND.

KYZ068-079-083-031300-
ROCKCASTLE-PULASKI-WAYNE-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...MONTICELLO
450 AM EST SAT FEB 2 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL FALL TODAY AND TONIGHT...WITH THE SNOW POSSIBLY MIXING WITH
OR CHANGING TO RAIN THIS AFTERNOON OR EVENING AS TEMPERATURES WILL
LIKELY RISE ABOVE FREEZING FOR A TIME. EVENT TOTAL SNOW ACCUMULATION
ARE EXPECTED TO BE AROUND TWO INCHES...THOUGH SOME DEEPER VALLEY
LOCATIONS WILL PICK UP LESS. SEE OUR WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL BE POSSIBLE SUNDAY MORNING.

THERE IS A CHANCE OF SNOW MONDAY AFTERNOON THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS THIS WEEKEND.

KYZ080-084>086-031300-
LAUREL-MCCREARY-WHITLEY-KNOX-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE
450 AM EST SAT FEB 2 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL OCCUR TODAY AND TONIGHT...WITH THE SNOW POSSIBLY MIXING
WITH OR CHANGING TO RAIN THIS AFTERNOON OR EVENING AS TEMPERATURES
ARE EXPECTED TO RISE ABOVE FREEZING FOR A TIME. EVENT TOTAL SNOW
ACCUMULATIONS ARE EXPECTED TO BE AROUND TWO INCHES...THOUGH SOME
VALLEY LOCATIONS WILL PICK UP LESS. SEE OUR WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL BE POSSIBLE SUNDAY MORNING.

THERE IS A CHANCE OF SNOW MONDAY AFTERNOON THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS THIS WEEKEND.

GREIF/ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Pike

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county, with the greatest amount of 4 inches reported from Turkey Creek.

Winter Weather, Morgan

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Morgan forecast zone
Reported by
Public
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county, with the greatest amount of 4 inches reported from West Liberty.

Winter Weather, Magoffin

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Magoffin forecast zone
Reported by
Public
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county, with the greatest amount of 4 inches reported from Salyersville.

Winter Weather, Johnson

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Johnson forecast zone
Reported by
Public
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 4 inches across the county, with the greatest amount of 3.5 inches measured near Paintsville.

Winter Weather, Floyd

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 3 inches across the county, with the greatest amount of 3.3 inches measured 3 miles west-southwest of Prestonsburg.

Winter Weather, Martin

When
February 2, 7:30 AM EST to February 3, 3:00 AM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 2 to 3 inches across the county, with the greatest amount of 3.3 inches measured in Inez.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432151, 432152, 432153, 432154, 432155, 432156.